Tennessee, 2012High Wind in Tennessee, December 20, 2012
December 20, 2012 · NWS MRX · 18 events in 12 counties and zones
A cold front tracked across the region triggering high non-thunderstorms wind over the area on the 20th. The strongest wind occurred across the higher elevations where most of the wind damage reports were reported.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $308,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front tracked across the region triggering high non-thunderstorms wind over the area on the 20th. The strongest wind occurred across the higher elevations where most of the wind damage reports were reported. Wind gusts as high as 100 mph were reported. Numerous trees and powerlines were downed by the high wind. Several homes and buildings were also damaged by the wind. One person was injured in Camp Creek in Greene County when the tractor trailer he was driving on Camp Creek Road flipped on its side by the wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 20, 6:38 AM EST, 3 hours 22 minutes earlier.
Area forecast discussion, Dec 20, 6:38 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
638 AM EST THU DEC 20 2012
.AVIATION...A STRONG COLD FRONT TRACKING ACROSS THE AREA TODAY WILL
LOWER CLOUDS AND INCREASED WINDS. THE WINDS WILL BEGIN TO PICK
UP IN ADVANCE OF A LINE OF CONVECTION APPROACHES THE TAF SITES.
STRONG...GUSTY WINDS WILL CONTINUE THROUGHOUT THE AFTERNOON AND
EVENING BUT SHOULD DIMINISH SLIGHTLY OVERNIGHT. OTHERWISE...
OCCASIONAL SHOWERS WITH A FEW THUNDERSTORM WILL MOVE ACROSS THE TAF
SITES THIS AFTERNOON. MAY SEE BRIEF MVFR CONDITIONS AS THE RAIN
MOVES THROUGH.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
...
NC...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM EST FRIDAY FOR THE
FOLLOWING ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...
WASHINGTON TN.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST FRIDAY FOR
THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...
WASHINGTON TN.
WIND ADVISORY FROM 10 AM EST /9 AM CST/ THIS MORNING TO 7 PM EST
/6 PM CST/ FRIDAY FOR THE FOLLOWING ZONES: ANDERSON...
BLEDSOE...BRADLEY...CAMPBELL...CLAIBORNE...EAST POLK...
GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
JEFFERSON...KNOX...LOUDON...MARION...MEIGS...MORGAN...
RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...UNION...
WEST POLK.
VA...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: RUSSELL...WASHINGTON.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST FRIDAY FOR
THE FOLLOWING ZONES: RUSSELL...WASHINGTON.
WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM EST FRIDAY FOR
THE FOLLOWING ZONES: LEE...SCOTT...WISE.
&&
MJBHazardous weather outlook, Dec 20, 3:50 AM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
350 AM EST THU DEC 20 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
350 AM EST THU DEC 20 2012 /250 AM CST THU DEC 20 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
AS A STRONG COLD FRONT APPROACHES TODAY...A LINE OF SHOWERS AND
POSSIBLY A FEW THUNDERSTORMS WILL MOVE ACROSS THE AREA.
HOWEVER...THE MAIN CONCERN CONTINUES TO BE STRONG WINDS DEVELOPING
ACROSS THE SOUTHERN APPALACHIAN REGION. CONDITIONS ARE FAVORABLE FOR
THE FORMATION OF DAMAGING WINDS ALONG THE FOOTHILLS AND MOUNTAINS
OF EAST TENNESSEE AND RUSSELL AND WASHINGTON COUNTIES OF SOUTHWEST
VIRGINIA. A HIGH WIND WARNING IS IN EFFECT THROUGH 4 PM EST
TODAY AND A WIND ADVISORY IS IN PLACE ACROSS THE REST OF THE AREA
FOR TODAY THROUGH FRIDAY.
ADDITIONALLY...SNOW SHOWERS CAN BE EXPECTED TONIGHT ESPECIALLY
OVER THE NORMALLY FAVORED UPSLOPE AREAS OF SOUTHWEST VIRGINIA...THE
NORTHEAST TENNESSEE MOUNTAINS...AND THE SMOKY MOUNTAINS. SOME LIGHT
SNOW ACCUMULATIONS WILL BE POSSIBLE IN THESE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
STRONG AND GUSTY WINDS WILL CONTINUE THROUGH FRIDAY WITH A WIND
ADVISORY REMAINING IN EFFECT THROUGHOUT THE DAY ACROSS THE ENTIRE
AREA. ADDITIONALLY...LIGHT SNOW WILL CONTINUE TO EFFECT FAVORED
UPSLOPE LOCATION INTO FRIDAY AFTERNOON. TOTAL ACCUMULATIONS SHOULD
REMAIN BELOW ADVISORY CRITERIA.
EARLY NEXT WEEK ANOTHER WEATHER SYSTEM WILL MOVE INTO THE AREA THAT
COULD BRING HEAVY RAINS TO THE REGION. IT IS TOO EARLY TO TELL IF
THERE WILL BE MUCH OF A FLOOD THREAT FROM THIS SYSTEM...HOWEVER IT
WILL NEED TO BE MONITORED. PEOPLE TRAVELING NEXT WEEK SHOULD
MONITOR THIS SYSTEM'S FORECAST IN THE SURROUNDING AREAS AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR DAMAGING WIND REPORTS.
High Wind, McMinn
- When
- December 20, 10:00 AM EST to 4:00 PM EST
- Where
- McMinn forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.425, -84.617 (the zone’s center; the record gives no point)
Dispatch personnel reported a few trees downed by high wind in the Englewood and Etowah communities.
High Wind, Blount/Smoky Mountains
- When
- December 20, 10:30 AM EST to 4:30 PM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
Dispatch personnel reported several trees downed by high wind 6 miles southeast of Greenback in the Sixmile area.
High Wind, Sevier/Smoky Mountains
- When
- December 20, 10:35 AM EST to 6:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A gust was measured at 84 mph at the mesonet observation at the UT Knoxville Biology Field Station 2 miles southwest of Pittman Center.
High Wind, Southeast Monroe
- When
- December 20, 10:43 AM EST to 4:45 PM EST
- Where
- Southeast Monroe forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
Dispatch personnel reported several trees downed by high wind in the Tellico area and also toward the Monroe and Polk county lines.
High Wind, Sevier/Smoky Mountains
- When
- December 20, 11:00 AM EST to 6:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 87 kt (100 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Park Service personnel reported a measured wind gust at 100 mph from the observation 5 miles south of Gatlinburg at Cove Mountain.
High Wind, Washington
- When
- December 20, 11:30 AM EST to 5:30 PM EST
- Where
- Washington forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 36.293, -82.497 (the zone’s center; the record gives no point)
Dispatch personnel reported many trees downed by high wind countywide but mainly south toward Route 107 and around West View. A portable carport along Route 107 was also blown over by the wind.
High Wind, Northwest Cocke
- When
- December 20, 12:00 PM EST to 6:00 PM EST
- Where
- Northwest Cocke forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Dispatch personnel reported several trees downed by high wind countywide.
High Wind, Cocke/Smoky Mountains
- When
- December 20, 12:00 PM EST to 6:00 PM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Dispatch personnel reported many trees downed by high wind countywide.
High Wind, Unicoi
- When
- December 20, 12:30 PM EST to 6:30 PM EST
- Where
- Unicoi forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.111, -82.432 (the zone’s center; the record gives no point)
Dispatch personnel reported several trees downed by high wind across the southern end of the countywide.
High Wind, Southeast Greene
- When
- December 20, 1:00 PM EST to 7:00 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Public reported several trees and numerous limbs downed by high wind around Chucky. A few roofs shingles were also blown off by the wind.
High Wind, Northwest Greene
- When
- December 20, 1:00 PM EST to 7:00 PM EST
- Where
- Northwest Greene forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Newspaper personnel reported a few trees downed by high wind in the Greeneville area.
High Wind, Southeast Greene
- When
- December 20, 1:30 PM EST to 7:30 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- 911 Call Center
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Dispatch personnel reported one person was injured when a tractor trailer he was driving flipped over by high wind on Camp Creek Road in Camp Creek. One residence on Sunnydale Road in Camp Creek was evacuated due to structural damage. Two other buildings were also damaged in Camp Creek. Power lines were downed.
High Wind, Southeast Greene
- When
- December 20, 2:05 PM EST to 8:05 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A trained spotter reported several sheds downed by high wind in Camp Creek. The wind also blew the siding off a house.
High Wind, Sevier/Smoky Mountains
- When
- December 20, 2:15 PM EST to 8:15 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Park service personnel reported numerous trees and large limbs downed in the Great Smoky Mountains National Park by high wind. Many park roads were closed by the wind.
High Wind, Blount/Smoky Mountains
- When
- December 20, 2:15 PM EST to 8:15 PM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
Park service personnel reported numerous trees and large limbs downed in the Great Smoky Mountains National Park by high wind. Many park roads were closed by the wind.
High Wind, Cocke/Smoky Mountains
- When
- December 20, 2:15 PM EST to 8:15 PM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Park service personnel reported numerous trees and large limbs downed in the Great Smoky Mountains National Park by high wind. Many park roads were closed by the wind.
High Wind, Northwest Carter
- When
- December 20, 3:00 PM EST to 9:00 PM EST
- Where
- Northwest Carter forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
Dispatch personnel reported several trees downed by high wind countywide.
High Wind, Southeast Carter
- When
- December 20, 3:00 PM EST to 9:00 PM EST
- Where
- Southeast Carter forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
Dispatch personnel reported several trees downed by high wind countywide.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, December 20, 20122 deaths · 7 injured · $7.3 million · 45 events
- Winter Storm and Avalanche in California, December 20 to 24, 20122 deaths · 7 events
- High Wind and Winter Weather in Indiana, December 20 to 21, 20121 death · $124,000 · 52 kt wind · 42 events
- Strong Wind in Arkansas, December 20, 2012$1.4 million · 45 events
- Damaging Winds in Mississippi, December 20, 2012$328,000 · 55 kt wind · 47 events
- Winter Storm in Michigan, December 20 to 21, 2012$245,000 · 17 events
- Damaging Winds in Louisiana, December 20, 2012$200,000 · 65 kt wind · 19 events
- Damaging Winds in Louisiana, December 20, 2012$113,000 · 50 kt wind · 9 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$51,000 · 52 kt wind · 22 events
- Blizzard in Iowa, December 20, 2012$75,000 · 8 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$75,000 · 52 kt wind · 6 events
- High Wind and Strong Wind in Virginia, December 20 to 22, 2012$43,000 · 56 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421080, 421081, 424177, 421082, 424182, 421084, 421085, 421086, 421087, 421088, 424213, 421089, 421090, 421099, 421100, 421101, 421102, 421103.